Advertisement

Some New Results on Macaulay Posets

  • Sergei L. Bezrukov
  • Uwe Leck
Chapter

Abstract

Macaulay posets are posets for which there is an analogue of the classical Kruskal-Katona theorem for finite sets. These posets are of great importance in many branches of combinatorics and have numerous applications. We survey mostly new and also some old results on Macaulay posets. Emphasis is also put on construction of extremal ideals in Macaulay posets.

Keywords

Partial Order Initial Segment Total Order Lexicographic Order Star Product 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R. Ahlswede, N. Cai, “General edge-isoperimetric inequalities, Part II: A local-global principle for lexicographic solution”, Europ. J. Combin., 18 (1997), 479 – 489.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    R. Ahlswede, N. Cai, “Shadows and isoperimetry under the sequence-subsequence relation”, Combinatorica, 17 (1997), 11 – 29.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    R. Ahlswede, N. Cai, “Isoperimetric theorems in the binary sequences of finite length”, SFB 343 Diskrete Strukturen in der Mathematik, preprint 97–047, Universität Bielefeld (1997).Google Scholar
  4. [4]
    R. Ahlswede, G.O.H. Katona, “Contributions to the geometry of Hamming spaces”, Discr. Math., 17 (1977), No. 1, 1 – 22.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    A.J. Bernstein, K. Steiglitz, “Optimal binary coding of ordered numbers”, J. SIAM, 13 (1965), 441 – 443.MathSciNetMATHGoogle Scholar
  6. [6]
    S.L. Bezrukov, “Minimization of the shadows in the partial mappings semi-lattice”, (in Russian), Discretny Analiz, 47 (1988), 3 – 18.MathSciNetMATHGoogle Scholar
  7. [7]
    S.L. Bezrukov, “On the construction of solutions of a discrete isoperimetric problems in Hamming space”, Math. USSR Sbornik, 63 (1989), No. 1, 8196.MathSciNetCrossRefGoogle Scholar
  8. [8]
    S.L. Bezrukov, “Isoperimetric problems in discrete spaces”, in: Extremal Problems for Finite Sets, Bolyai Soc. Math. Stud. 3, P. Frankl, Z. Füredi, G. Katona, D. Miklos eds., Budapest 1994, 59 – 91.Google Scholar
  9. [9]
    S.L. Bezrukov, Discrete extremal problems on graphs and posets, Habilitationsschrift, Universität—GH Paderborn (1995).Google Scholar
  10. [10]
    S.L. Bezrukov, “On Posets whose products are Macaulay”, J. Comb. Theory, A-84 (1998), 157 – 170.Google Scholar
  11. [11]
    S.L. Bezrukov, “On an equivalence in discrete extremal problems”, Discr. Math., 203 (1999), 9 – 22.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    S.L. Bezrukov, “Edge-isoperimetric problems of graphs”, in Graph Theory and Combinatorial Biology,Bolyai Soc. Math. Stud. 7, L. Lovâsz, A. Gyarfas, G.O.H. Katona, A. Recski, L. Székely eds., Budapest, 1999, 157–197.Google Scholar
  13. [13]
    S.L. Bezrukov, A. Blokhuis, “A Kruskal-Katona theorem for the linear lattice”, Europ. J. Combin., 20 (1999), 123 – 130.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    S.L. Bezrukov, H.-D.O.F. Gronau, “A Kruskal-Katona type theorem”, Rostock Math. Kolloq., 46 (1992), 71 – 80.Google Scholar
  15. [15]
    S.L. Bezrukov, R. Elsässer, “The spider poset is Macaulay”, to appear in J. Comb. Theory.Google Scholar
  16. [16]
    S.L. Bezrukov, X. Portas, O. Serra, “A local-global principle for Macaulay posets”, to appear in Order.Google Scholar
  17. [17]
    S.L. Bezrukov, V.P. Voronin, “Extremal ideals of the lattice of multisets with respect to symmetric functionals”, (in Russian), Discretnaya Matematika, 2 (1990), No. 1, 50 – 58.MathSciNetMATHGoogle Scholar
  18. [18]
    G.F. Clements, “More on the generalized Macaulay theorem IP”, Discr. Math., 18 (1977), 253 – 264.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    G.F. Clements, “The minimal number of basic elements in a multiset antichain”, J. Comb. Theory A, 25 (1978), 153 – 162.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    G.F. Clements, “The cubical poset is additive”, Discr. Math. 169 (1997), 17 – 28.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    G.F. Clements, “Characterizing profiles of k-families in additive Macaulay posets”, J. Comb. Theory, A-80 (1997), 309 – 319.Google Scholar
  22. [22]
    G.F. Clements, “Additive Macaulay Posets”, Order, 4 (1997), 39 – 46.MathSciNetCrossRefGoogle Scholar
  23. [23]
    G.F. Clements, B. Lindström, “A generalization of a combinatorial theorem of Macaulay”, J. Comb. Th. 7 (1969), No. 2, 230 – 238.MATHCrossRefGoogle Scholar
  24. [24]
    T.N. Danh, D.E. Daykin, “Ordering integer vectors for coordinate deletion”, J. London Math. Soc., 55 (1997), 417 – 426.MathSciNetCrossRefGoogle Scholar
  25. [25]
    T.N. Danh, D.E. Daykin, “Sets of 0,1 vectors with minimal sets of subvectors”, Rostock. Math. Kolloq.,50, to appear.Google Scholar
  26. [26]
    T.N. Danh, D.E. Daykin, “Bezrukov-Gronau order is not optimal”, Rostock. Math. Kolloq., 50, to appear.Google Scholar
  27. [27]
    D.E. Daykin, “Antichains in the lattice of subsets of a finite set”, Narita Math., 8 (1975), 84 – 94.MathSciNetMATHGoogle Scholar
  28. [28]
    D.E. Daykin, “Ordered ranked posets, representations of integers and inequalities from extremal poset problems”, Graphs and Order, I. Rival ed., Proc. Conf. Banff Alta., 1984, NATO Adv. Sci. Inst. Ser. C: Math. Phys. Sci., 147, 1985, 395 – 412.Google Scholar
  29. [29]
    D.E. Daykin, To find all “suitable” orders of 0,1-vectors, Congresses Numerantium, special volume in honour of C. Nash-Williams, to appear.Google Scholar
  30. [30]
    K. Engel, Sperner theory, Cambridge University Press, 1997.Google Scholar
  31. [31]
    K. Engel, U. Leck, “Optimal antichains and ideals in Macaulay posets”, Preprint 96/21, University of Rostock, to appear in Graph Theory and Combinatorial Biology,Bolyai Soc. Math. Stud. 7, L. Loväsz, A. Gyarfas, G.O.H. Katona, A. Recski, L. Székely eds., Budapest.Google Scholar
  32. [32]
    Z. Füredi, J.R. Griggs, “Families of finite sets with minimum shadows”, Combinatorica, 6 (1986), No. 4, 355 – 363.MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    P. Frankl, “A lower bound on the size of a complex generated by an antichain”, Discr. Math., 76 (1989), 51 – 56.MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    P. Frankl, Z. Füredi, G. Kalai, “Shadows of colored complexes”, Math. Scand., 63 (1988), 169 – 178.MathSciNetMATHGoogle Scholar
  35. [35]
    L.H. Harper, “Optimal numberings and isoperimetric problems on graphs”, J. Comb. Theory, 1 (1966), 385 – 393.MathSciNetMATHCrossRefGoogle Scholar
  36. [36]
    V.M. Karachanjan, “A discrete isoperimetric problem on multidimensional torus”, (in Russian), Doklady AN Arm. SSR, vol. LXXIV (1982), No. 2, 61 – 65.Google Scholar
  37. [37]
    G.O.H. Katona, “A theorem of finite sets”, in: Theory of graphs, Academia Kiado, Budapest, 1968, 187 – 207.Google Scholar
  38. [38]
    D.J. Kleitman, “On subsets contained in a family of non-commensurable subsets of a finite set”, J. Comb. Theory, 7 (1969), 181 – 183.MathSciNetMATHCrossRefGoogle Scholar
  39. [39]
    J.B. Kruskal, “The optimal number of simplices in a complex”, in: Math. Optimization Tech.,Univ. of Calif. Press, Berkeley, California, 1963, 251–268.Google Scholar
  40. [40]
    R. Labahn, “Maximizing antichains in the cube with fixed size of a shadow”, Order, 9 (1992), 349 – 355.MathSciNetMATHCrossRefGoogle Scholar
  41. [41]
    U. Leek, Shifting for chain products and a new proof of the ClernentsLindström theorem, Freie Universität Berlin, FB Mathematik, preprint A 16 – 94 (1994).Google Scholar
  42. [42]
    U. Leek, Extremalproblerne für den Schatten in Posets, Ph. D. Thesis, FU Berlin, 1995; Shaker-Verlag Aachen, 1995.Google Scholar
  43. [43]
    U. Leek, “A property of colored complexes and their duals”, Proc. Minisernester on Discr. Math., Warsaw 1996,special issue of Discrete Math., to appear.Google Scholar
  44. [44]
    U. Leck, Nonexistence of a Kruskal-Katona type theorem for Subword orders, Universität Rostock, FB Mathematik, preprint 98 /6 (1998), submitted.Google Scholar
  45. [45]
    U. Leck, Optimal shadows and ideals in submatrix orders, Universität Rostock, FB Mathematik, preprint 98 /15 (1998), submitted.Google Scholar
  46. [46]
    U. Leck, Another generalization of Lindström’s theorem on subcubes of a cube,Universität Rostock, FB Mathematik, forthcoming preprint.Google Scholar
  47. [47]
    K. Leeb, “Salami-Taktik beim Quader-Packen”, Arbeitsberichte des Instituts für Mathematische Maschinen und Datenverarbeitung, Universität Erlangen, 11 (1978), No. 5, 1 – 15.Google Scholar
  48. [48]
    B. Lindström, “The optimal number of faces in cubical complexes”, Ark. Mat., 8 (1971), 245 – 257.MathSciNetMATHCrossRefGoogle Scholar
  49. [49]
    O. Riordan, “An ordering on the discrete even torus”, SIAM J. Discr. Math., 11 (1998), No. 1, 110 – 127.MathSciNetMATHCrossRefGoogle Scholar
  50. [50]
    A. Sali, “Constructions of ranked posets”, Discr Math. 70 (1988), 77 – 83.MathSciNetMATHCrossRefGoogle Scholar
  51. [51]
    A. Sali, “Extremal theorems for submatrices of a matrix”, in Proc. Int. Conf. on Combinatorics (Eger, 1987), 439–446, Colloq. Math. Soc. Janos Bolyai 52, North-Holland, Amsterdam, 1988.Google Scholar
  52. [52]
    A. Sali, “Extremal theorems for finite partially ordered sets and matrices”, Ph. D. Thesis, Math. Inst. Hungar. Acad. Sci, Budapest 1991.Google Scholar
  53. [53]
    A. Sali, “Some intersection theorems”, Combinatorica, 12 (1992), 351 – 362.MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    J.C. Vasta, The maximum rank ideal problem on the orthogonal product of simplices, PhD thesis, Univ. of California, Riverside (1998).Google Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • Sergei L. Bezrukov
    • 1
  • Uwe Leck
    • 2
  1. 1.Department of Mathematics and Computer ScienceUniversity of WisconsinSuperiorUSA
  2. 2.Department of MathematicsUniversity of RostockGermany

Personalised recommendations